» » »

Acetaminophen for Kids' Vaccines Durham NC

Fever after a vaccination is a normal and essential part of building an immune response, and giving children acetaminophen -- best known in the U.S. as Tylenol -- after a shot could dampen that response, a new study finds. With some vaccines, transient fever means that a child's immune system is processing the immunization, providing them with the best protection, explained Dr. Robert T. Chen, a blood safety specialist at the U.S. Centers for Disease Control and Prevention.

Dr. Robert Lee Britt
(818) 719-2166
1011 Lamond Ave
Durham, NC
Specialty
Pediatrics

Paul William Popish, MD
(919) 560-5600
115 Market St
Durham, NC
Specialties
Pediatrics
Gender
Male
Education
Medical School: Suny-Hlth Sci Ctr At Brooklyn, Coll Of Med, Brooklyn Ny 11203
Graduation Year: 1966

Data Provided by:
Katherine W Turlington, MD
(919) 682-1180
1007 W Markham Ave
Durham, NC
Specialties
Pediatrics
Gender
Female
Education
Medical School: Univ Of South Fl Coll Of Med, Tampa Fl 33612
Graduation Year: 1984

Data Provided by:
Reilly Washington Coch, MD, MPH
(919) 641-0110
56-206 500 N Duke St
Durham, NC
Specialties
Pediatrics
Gender
Male
Education
Graduation Year: 2003

Data Provided by:
Sara Page Robert, MD
(919) 680-6323
1304 Glendale Ave
Durham, NC
Specialties
Pediatrics
Gender
Female
Education
Medical School: Loyola Univ Of Chicago Stritch Sch Of Med, Maywood Il 60153
Graduation Year: 1999

Data Provided by:
Dannah Wilde Wray, MD
(843) 792-1414
500 N Duke St
Durham, NC
Specialties
Pediatrics, Pediatric Infectious Diseases
Gender
Male
Education
Medical School: Duke Univ Sch Of Med, Durham Nc 27710
Graduation Year: 1993

Data Provided by:
Sara Beth Page, MD
Durham, NC
Specialties
Pediatrics
Gender
Female
Education
Medical School: Loyola Univ Of Chicago Stritch Sch Of Med, Maywood Il 60153
Graduation Year: 1999

Data Provided by:
Duke University Health System
(919) 855-0306
3713 Benson Drive Suite STE
Durham, NC
 
Lincoln Community Health Center Inc
(919) 956-4034
1301 Fayette Street
Durham, NC
 
Kristin E Ito, MD
(919) 970-4177
908 W Markham Ave
Durham, NC
Specialties
Pediatrics, Internal Medicine-Pediatrics
Gender
Female
Education
Medical School: Harvard Med Sch, Boston Ma 02115
Graduation Year: 1999

Data Provided by:
Data Provided by:

Acetaminophen for Kids' Vaccines

Provided By:

THURSDAY, Oct. 15 (HealthDay News) -- Fever after a vaccination is a normal and essential part of building an immune response, and giving children acetaminophen -- best known in the U.S. as Tylenol -- after a shot could dampen that response, a new study finds.

With some vaccines, transient fever means that a child's immune system is processing the immunization, providing them with the best protection, explained Dr. Robert T. Chen, a blood safety specialist at the U.S. Centers for Disease Control and Prevention.

Therefore, "unless your doctor specifically recommends it, do not administer fever-reducing medicines at the same time as vaccination to prevent your child from developing a fever," said Chen, who wrote an editorial accompanying a report in the Oct. 17 issue of The Lancet.

"It is still okay to use antipyretics to treat a fever, but just not recommended to prevent fever," he added. "High fevers can be serious, especially in infants. It is important to work with your doctor to provide the best care for your child."

For the study, a research team led by Dr. Roman Prymula, from the University of Defence in Hradec Kralove, Czech Republic, did two studies, one when children received their first vaccination and another when they received their booster shot.

The vaccinations were routine for protection against pneumococcal disease, Haemophilus influenzae type b (Hib), diphtheria, tetanus, whooping cough, hepatitis B, polio and rotavirus.

The 459 infants in the studies were randomly assigned to get acetaminophen every six to eight hours for 24 hours after vaccination or no acetaminophen.

Prymula's team found that fewer infants who received acetaminophen had a fever, but these babies also had significantly fewer antibodies against pneumococcal disease, Haemophilus influenzae type b, diphtheria and tetanus toxoids, and for one of the whooping cough antibodies compared with infants who did not get acetaminophen.

They believe the pain reliever's anti-inflammatory activity might trigger "interference" to healthy immune system antibody responses, explaining the weakened immunization.

"Unless there are specific reasons for controlling fever, for example, in a child with history of febrile convulsions, Tylenol and other fever reducers should not be routinely given along with immunizations," Chen said.

Infectious disease expert Dr. Marc Siegel, an associate professor of medicine at New York University School of Medicine in New York City, said that "the conclusion that Tylenol not only suppresses fever, but also decreases immune response is plausible. After all, what is an immune response? It's an inflammatory response."

Siegel agrees that acetaminophen should not be routinely given to infants to prevent fever after vaccination. "But, if the kid is sick, treat the sickness. If the kid is very sick, I would get the fever down," he said.

And what about the vaccine for the H1N1 flu? According to Siegel, "giving an infant Tylenol before an H1N1 flu vaccine shot may not be a problem, because the immune response to the vaccine has been so robust."

More information

For more information on vaccines, visit the U.S. Centers for Disease Control and Prevention.

SOURCES: Robert T. Chen, M.D., blood safety specialist, U.S. Centers for Disease Control and Prevention, Atlanta; Marc Siegel, M.D., associate professor, medicine, New York University School of Medicine, New York City;Oct. 17, 2009, The Lancet

Author: By Steven Reinberg
HealthDay Reporter

Copyright © 2009 ScoutNews, LLC. All rights reserved.

Read Article at HealthDay.com